Tennessee, 2020Heavy Snow in Tennessee, February 8, 2020
February 8, 2020 · NWS MRX · 16 events in 4 counties and zones
An upper level disturbance moved across Southeast Tennessee and Southwest North Carolina during the late morning and afternoon generating a three to five inch snowfall across this region.
Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disturbance moved across Southeast Tennessee and Southwest North Carolina during the late morning and afternoon generating a three to five inch snowfall across this region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Feb 8, 6:52 AM EST, 2 hours 8 minutes earlier.
Area forecast discussion, Feb 8, 6:52 AM EST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
652 AM EST Sat Feb 8 2020
.UPDATE...
FOR 12Z AVIATION.
&&
.SHORT TERM...(Today and Tonight)
The main focus of the short term is an incoming snow event for the
southern half of the forecast area.
We have an incoming shortwave rotating down through the long wave
trough base that will bring a quick shot of precip to our
southern areas. Overall, models in pretty good agreement on QPF
amounts, placement, and timing. Most of the precip will occur
south of I-40, with a QPF bullseye centered across extreme
southeast TN into southwest NC. QPF amounts across the bullseye
generally range from .2 to .3 inches. Because of the model
agreement on QPF amounts and placement, have upgraded Clay County
NC to a winter storm warning where 2 to 4 inches of snow are
expected. The 4 inch amounts will likely occur above 3000 feet
with 2 to 3 inches more common below 3000 feet.
It still looks like the greatest potential for accumulation
across the southern TN Valley and Plateau will occur between 12Z
and 16Z as this is when moisture in the snow growth region is
maximized. After this, precip becomes lighter and temperatures
begin to warm into the upper 30s and low 40s with any lingering
precip changing over to rain. For extreme southeast TN, southwest
NC, and the Great Smoky Mountains, the best accumulation period
will occur between 14Z and 19Z. After this time, lighter snow
accumulations are expected the rest of the afternoon and into the
evening hours across the higher elevations as moisture is on the
decrease as our shortwave exits east. The lower elevations will
change to rain as the heavier precip comes to an end. So elevations
above 3000 feet should stay all snow through the day, especially
the higher in elevation you go.
The rest of our forecast area will see snow showers as well but
QPF amount will be much lighter and little to no accumulation is
expected. Snow will change to rain by early afternoon as temps
warm into the low 40s.
Tonight, skies begin to clear as the shortwave moves out and lows
will drop down into the upper 20s for most places.
SR
.LONG TERM...(Sunday through Friday)...
The long-term forecast period continues to feature heavy rainfall
with the threat for additional flooding next week.
Sunday will be the best day for any outdoor activities. Surface high
pressure will retreat to the east over the Mid-Atlantic with a
surface warm front lifting northwards across the Gulf States. The
surface high pressure will hinder the fronts northward progression
across Georgia and East Alabama keeping the boundary to the south of
the forecast area on Sunday. Temperatures will warm on Sunday into
the low to mid 50s with southerly flow in the low-levels and
increasing upper level heights.
Clouds will increase Sunday night into Monday as the low level jet
increases ahead of a cold front approaching front the west. PW
values will climb into the 1.1-1.2 inch range on Monday. These
values are around 99th to maximum climatological values for early
February. A 120-130 kt jet develops across the Great Lakes putting
the forecast area in the favored right entrance region for
divergence aloft. The surface high will continue to drift further
west over the Atlantic. Widespread precipitation will move in on
Monday from northwest to southeast. The front will slow Monday night
into Tuesday as the mid to upper level flow become parallel to the
southwest to northeast oriented boundary. The front will finally
pass to the south of the area on Tuesday. Rainfall amounts on Monday
into Tuesday will range from 1-3 inches with highest amount across
southeast Tennessee and southwest North Carolina. Typically this may
not have that many impacts but with the recent heavy rainfall
elevated streams, rivers, and saturated ground, expect additional
flooding.
The operational runs of the GFS and ECMWF begin to diverge on
Tuesday. The GFS stalls the front just to the south and the east of
the forecast area with continuous southwesterly flow aloft and
shortwaves moving out of the Gulf. This scenario leads to waves of
precipitation throughout mid week. The front finally exits to the
southeast on Thursday with this scenario. The ECMWF stalls the
boundary just a bit further to the south Tuesday night and indicates
s brief break in the precipitation. The front surges northward
across the forecast area Wednesday. This scenarios would lead to
showers/storms on Wednesday into Wednesday night with another round
of precipitation. Regardless, the extended forecast period continues
to be a wet and active. With the recent heavy rainfall, these system
will have to be monitored for additional flooding. Temperatures
throughout most of the extended period will be above normal.
MA
&&
.AVIATION...
12Z TAF DISCUSSION.
Precipitation now moving into the southern TN Valley and soon
affecting CHA. MVFR conditions forecast to begin within the next
few hours at CHA and TYS, then at TRI late this afternoon. There
could be some tempo IFR at CHA as the snow moves through but not
enough confidence to include in TAFS. VFR conditions return to CHA
and TYS this evening as the precip exits. TRI will likely stay
MVFR through the end of the period once MVFR conditions set in
this afternoon.
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 46 30 57 45 57 / 70 10 0 60 100
Knoxville McGhee Tyson Airport, TN 43 29 55 43 55 / 50 10 0 40 100
Oak Ridge, TN 43 28 55 43 55 / 50 10 0 60 100
Tri Cities Airport, TN 41 27 52 38 52 / 50 30 0 30 100
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...Winter Weather Advisory until 7 PM EST this evening for Cherokee.
Winter Storm Warning until 7 PM EST this evening for Clay.
TN...Winter Weather Advisory until 7 PM EST this evening for Blount
Smoky Mountains-Cocke Smoky Mountains-East Polk-Northwest
Monroe-Sevier Smoky Mountains-Southeast Monroe-West Polk.
Winter Weather Advisory until 4 PM EST /3 PM CST/ this afternoon
for Bledsoe-Bradley-Hamilton-Marion-McMinn-Meigs-Rhea-
Sequatchie.
VA...NONE.
&&Hazardous weather outlook, Feb 8, 4:12 AM EST, 4 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
412 AM EST Sat Feb 8 2020
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-090915-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
412 AM EST Sat Feb 8 2020 /312 AM CST Sat Feb 8 2020/
This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.
.DAY ONE...Today and Tonight
Snow showers will move across the area today as a quick
moving system zips across the region. Light accumulating snow
expected across the southern TN Valley with heavier accumulation
across the higher elevations of the east TN mountains and down
into southwest North Carolina. Winter weather advisory in place
across the southern areas and east TN mountains. A winter storm
warning in place for Clay County North Carolina.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Heavy rainfall is expected Monday through Thursday. The potential
exists for greater than 4 inches of rain, mainly across southeast
Tennessee and southwest North Carolina. This may cause additional
flooding problems toward the middle of next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated, but snowfall reports are
encouraged.
Heavy Snow, Hamilton
- When
- February 8, 9:00 AM EST to 12:00 PM EST
- Where
- Hamilton forecast zone
- Reported by
- Public
- Coordinates
- 35.181, -85.165 (the zone’s center; the record gives no point)
Snow depth was estimated at 3 inches three miles east of Harrison.
Heavy Snow, Hamilton
- When
- February 8, 9:00 AM EST to 12:00 PM EST
- Where
- Hamilton forecast zone
- Reported by
- Public
- Coordinates
- 35.181, -85.165 (the zone’s center; the record gives no point)
Snow depth was measured at 3 inches.
Heavy Snow, Hamilton
- When
- February 8, 9:00 AM EST to 1:00 PM EST
- Where
- Hamilton forecast zone
- Reported by
- Public
- Coordinates
- 35.181, -85.165 (the zone’s center; the record gives no point)
Snow depth was measured at 3.4 inches at Ooltewah.
Heavy Snow, Hamilton
- When
- February 8, 9:00 AM EST to 12:00 PM EST
- Where
- Hamilton forecast zone
- Reported by
- Public
- Coordinates
- 35.181, -85.165 (the zone’s center; the record gives no point)
Snow depth was measured at 3.3 inches three miles north of Chattanooga.
Heavy Snow, Hamilton
- When
- February 8, 9:00 AM EST to 12:00 PM EST
- Where
- Hamilton forecast zone
- Reported by
- Public
- Coordinates
- 35.181, -85.165 (the zone’s center; the record gives no point)
Snow depth was estimated at 3.5 inches.
Heavy Snow, Hamilton
- When
- February 8, 10:00 AM EST to 4:00 PM EST
- Where
- Hamilton forecast zone
- Reported by
- Public
- Coordinates
- 35.181, -85.165 (the zone’s center; the record gives no point)
Snow depth was measured at 3.3 inches one mile southeast of Red Bank.
Heavy Snow, Bradley
- When
- February 8, 10:00 AM EST to 2:00 PM EST
- Where
- Bradley forecast zone
- Reported by
- Public
- Coordinates
- 35.154, -84.860 (the zone’s center; the record gives no point)
Snow depth was estimated at 3 inches three miles southwest of Hopewell.
Heavy Snow, Northwest Monroe
- When
- February 8, 10:00 AM EST to 3:00 PM EST
- Where
- Northwest Monroe forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 35.443, -84.253 (the zone’s center; the record gives no point)
A snow depth was estimated at 3 inches.
Heavy Snow, Loudon
- When
- February 8, 10:00 AM EST to 3:00 PM EST
- Where
- Loudon forecast zone
- Reported by
- Public
- Coordinates
- 35.735, -84.312 (the zone’s center; the record gives no point)
Snow depth was estimated at 1 inch four miles north northwest of Lenoir City.
Heavy Snow, Bradley
- When
- February 8, 10:00 AM EST to 1:00 PM EST
- Where
- Bradley forecast zone
- Reported by
- Public
- Coordinates
- 35.154, -84.860 (the zone’s center; the record gives no point)
Snow depth was estimated at 3.5 inches four miles south of Tasso.
Heavy Snow, Hamilton
- When
- February 8, 10:00 AM EST to 1:00 PM EST
- Where
- Hamilton forecast zone
- Reported by
- Public
- Coordinates
- 35.181, -85.165 (the zone’s center; the record gives no point)
Snow depth was estimated at 3 inches two miles northeast of Middle Valley.
Heavy Snow, Hamilton
- When
- February 8, 10:00 AM EST to 1:00 PM EST
- Where
- Hamilton forecast zone
- Reported by
- Public
- Coordinates
- 35.181, -85.165 (the zone’s center; the record gives no point)
Snow depth was measured at 3.5 inches.
Heavy Snow, Bradley
- When
- February 8, 10:00 AM EST to 1:00 PM EST
- Where
- Bradley forecast zone
- Reported by
- Public
- Coordinates
- 35.154, -84.860 (the zone’s center; the record gives no point)
Snow depth was estimated at 3 inches four miles North of Tasso.
Heavy Snow, Bradley
- When
- February 8, 11:00 AM EST to 4:00 PM EST
- Where
- Bradley forecast zone
- Reported by
- Public
- Coordinates
- 35.154, -84.860 (the zone’s center; the record gives no point)
Snow depth was estimated around 3.6 inches one mile north of Waterville.
Heavy Snow, Hamilton
- When
- February 8, 11:00 AM EST to 4:00 PM EST
- Where
- Hamilton forecast zone
- Reported by
- Public
- Coordinates
- 35.181, -85.165 (the zone’s center; the record gives no point)
Snow depth was measured at 3.8 inches one mile northeast of Brainerd.
Heavy Snow, Northwest Monroe
- When
- February 8, 12:00 PM EST to 5:00 PM EST
- Where
- Northwest Monroe forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 35.443, -84.253 (the zone’s center; the record gives no point)
Snow depth was estimated at 3.1 inches.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in South Dakota, February 8 to 9, 20201 death · 7 events
- High Wind and Strong Wind in California, February 8 to 10, 2020$44,000 · 81 kt wind · 16 events
- Winter Storm and Winter Weather in Georgia, February 8, 202030 events
- Winter Storm in Minnesota, February 8 to 9, 202025 events
- Winter Weather in Ohio, February 8, 202014 events
- Heavy Snow in South Dakota, February 8 to 9, 202012 events
- High Wind in California, February 8 to 9, 2020126 kt wind · 10 events
- Winter Storm and Winter Weather in Minnesota, February 8 to 9, 20207 events
- Heavy Snow in Minnesota, February 8 to 9, 20207 events
- High Wind in Nevada, February 8 to 9, 202079 kt wind · 5 events
- Winter Weather in South Carolina, February 8, 20205 events
- Winter Weather in North Carolina, February 8, 20205 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 868701, 868704, 868706, 868710, 868714, 868674, 868678, 868680, 868682, 868685, 868688, 868692, 868696, 868664, 868672, 868667.